We report (with the patient’s consent) a 28-year-old woman who presented with episodic psychosis and catatonia associated with antiphospholipid syndrome, with venous thromboembolism, rash, an acute phase response, and elevated liver enzymes. We know of no previous reports of catatonia associated with this syndrome.
She was admitted abroad in October 2007 with rapid-onset psychosis (persecutory delusions, visual/auditory hallucinations), confusion, and disorientation. She responded to quetiapine and lorazepam, and initially remained well after stopping medication. In July 2008 she deteriorated, with low mood, somatic and nihilistic delusions, and demotivation. She was admitted with catatonic stupor, staring and mutism. She improved with haloperidol, exhibiting severe distraction with thought block and hypersensitivity to background noise, before recalling visual/auditory hallucinations, confusion and delusions. In August 2008 she suffered a spontaneous popliteal vein thrombosis and a mild purpuric rash.
She had no personal or family history of psychiatric, autoimmune or thromboembolic disease, did not smoke or use recreational drugs, and took no medication except an oral contraceptive pill briefly before, and olanzapine the day before, admission (July 2008).
She had persistent elevations in alanine aminotransferase (79 U/l prior to quetiapine, peak 257 U/l), erythrocyte sedimentation rate (19–24 mm/h), and C-reactive protein (17 mg/l). Hepatic ultrasound showed mild diffuse echogenicity. Anticardiolipin antibodies were positive (22 IgMU/ml, August 2008; 25.4 IgGU/ml, October 2008; 18.0 IgMU/ml, November 2008 after immunosuppression). Antinuclear antibody was negative from October 2007 to August 2008, but weakly positive in October 2008. Rheumatoid factor likewise became positive.
Normal investigations included head magnetic resonance imaging, electroencephalography, blood count, renal/thyroid function, electrolytes, calcium/phosphate, folate, cobalamin, ceruloplasmin, ammonia, lactate, porphyrins, amino/organic acids, complement, lupus anticoagulant, serology for hepatitis A/B/C, cytomegalovirus, Epstein–Barr virus, syphilis, Toxoplasma, and HIV; and antimitochondrial, anti-smooth muscle, anti-liver–kidney microsome, anti-thyroid peroxidase, anti-Hu/Ri/Yo, anti-voltage-gated potassium channel, anti-N-methyl-D-aspartate receptor, anti-myeloperoxidase, anti-proteinase-3, and anti-β2-glycoprotein-1 antibodies. Hepatic ultrasound showed mild diffuse echogenicity.
Following anticoagulation, haloperidol and venlafaxine, she was anticoagulated further (international normalised ratio 3:4) and immunosuppressed (azathioprine, prednisolone), leading to symptomatic resolution.
Vascular thrombosis and persistent antiphospholipid antibodies constitute antiphospholipid syndrome.1 Catatonic immobility may have contributed to her thrombosis, but does not explain the immunophenotype. Oral contraceptives can exacerbate antiphospholipid syndrome; oral contraceptive use and antiphospholipid antibodies may be associated, but primarily for anti-β2-glycoprotein-1 antibodies.2 Phenothiazines can induce antiphospholipid antibodies, but this has not been reported after quetiapine, olanzapine, or haloperidol. Although our patient may represent the first such occurrence, the spontaneous inflammation suggests an alternative interpretation. Research criteria for systemic lupus erythematosus were not met, but her inflammatory disorder may be an early stage of this disease. Psychosis and catatonia can occur in lupus. Antiphospholipid antibodies are associated with neuropsychiatric manifestations of systemic lupus erythematosus3 and psychosis per se.4
- © 2009 Royal College of Psychiatrists